Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Goodland, KS

June 3, 2022Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 3, 2022, 5:40 PM MDT for Yuma County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2022, 5:40 PM MDT (23:40 UTC)
Expired
Jun 3, 2022, 7:49 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WGUS53 KGLD 032340
FFWGLD
COC125-040245-
/O.NEW.KGLD.FF.W.0002.220603T2340Z-220604T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
540 PM MDT Fri Jun 3 2022

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Yuma County in northeastern Colorado...

* Until 845 PM MDT.

* At 540 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beecher Island and Vernon.

This includes the following highways...
	Highway 385 between mile markers 220 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3993 10238 3997 10206 3975 10206 3974 10236

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
104 
WGUS73 KGLD 032356
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
556 PM MDT Fri Jun 3 2022

COC125-040245-
/O.CON.KGLD.FF.W.0002.000000T0000Z-220604T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
556 PM MDT Fri Jun 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS 
EVENING FOR SOUTHEASTERN YUMA COUNTY...

At 556 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Beecher Island and Vernon.

This includes the following highways...
	Highway 385 between mile markers 220 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3993 10238 3997 10206 3975 10206 3974 10236

FLASH FLOOD...RADAR INDICATED

$$

JN
766 
WGUS73 KGLD 040149
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
749 PM MDT Fri Jun 3 2022

COC125-040159-
/O.CAN.KGLD.FF.W.0002.000000T0000Z-220604T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
749 PM MDT Fri Jun 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN YUMA COUNTY...

The heavy rain has ended. Flooding may still pose a threat as flood 
waters drain off. Please continue to heed remaining road closures.

LAT...LON 3993 10238 3997 10206 3975 10206 3974 10236

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 4:59 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 3, 4:59 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
459 PM MDT Fri Jun 3 2022

.UPDATE...
Issued at 423 PM MDT Fri Jun 3 2022

Severe Thunderstorm Watch #305 is in effect until 10pm MDT/11pm
CDT for the following counties in Kansas: Cheyenne, Sherman, Wallace,
Greeley, Logan and Wichita. The primary hazards will be wind gusts
to 60 mph and hail to the size of quarters.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM MDT Fri Jun 3 2022

Across the Tri State area this afternoon, skies are a partly to
mostly sunny mix, as a veil of low and mid clouds still persists
from this morning but has spread a bit further eastward. Despite the
cloud cover, temperatures across the region are mainly in the 70s,
with a few locales around 80F. These warm temperatures are aided by
a strong southerly gradient, with gusts up to 30 to 35 mph at times.

The main weather concerns in the short term period will focus on the
potential for severe wx later this afternoon on into the mid evening
hours. Strong to severe storms are also possible this weekend as
well for pretty much the same timeframes.

The latest RAP40 500mb analysis along with mid level water vapor is
currently showing a ridge over the central Rockies. Beneath this, a
700 mb trough is moving east across the Rockies. From the surface to
850mb, low pressure is dominant, allowing for the strong southerly
gradient over the cwa with high pressure east. This moist airmass,
despite the cloud cover, is allowing for dewpts to reach into the
upper 40s to mid 50s but is most evident along/west of Kansas
Highway 25. PW values are around an inch as a result, SBCape ranging
from 1000j/kg east to around 2500j/kg in northeast Colorado.

Activity is already starting to pop up in central Colorado along the
850/surface trough axis, and will begin to trudge slowly eastward
into the cwa around 00z Saturday. With best instability west, SPC
has continued risk areas from this morning with basically a Slight
Risk in Colorado, tapering to a Marginal Risk east to Highway 25.
Damaging wind/large hail are the main threats at this time. Looking
for activity to persist into the evening hours before tapering from
west to east as the system moves off the Rockies. The only other
issue to begin to monitor will be the locally heavy rainfall
potential.

Going into Saturday, models carry an upper ridge behind the system
moving into the Plains region. The surface front does stall over
central/western KS/NE, putting the focus for another round of storms
for the afternoon and evening hours. The upper ridge building into
the area will allow for a warmer day compared to today. Drier air
behind the front will keep precip potential east of the Colorado
border, with dewpts again mainly in the 50s. The moist airmass will
allow storms to form with the potential for strong to severe cells.
SPC has areas east of Highway 27 under a Marginal Risk as a result.
This round of storms will again taper during the evening hrs.

On Sunday, models have another surface trough setting up along
eastern Colorado, with a low forming on the southern end that shifts
into the TX/OK panhandles by the evening hrs. A 500 mb trough does
move off the Rockies between 18z-00z, triggering more storms. Ample
qpf is present and with more of a southeasterly flow from sfc to 850
mb, an upslope component and dewpts higher in the mid 50s to lower
60s storms could be strong to severe. SPC has a Marginal Risk at
this time covering most areas to the Colorado border. Any
precipitation will taper from west to east before tapering off.

For temps, highs for the upcoming weekend will have 80s for both
days. Saturday will be the warmest as clouds/precip on Sunday could
inhibit some areas. Lows tonight on into this weekend will range in
the 50s, but could be impacted by clouds/precip, especially on
Sunday.

.LONG TERM...(Monday through Friday)
Issued at 310 PM MDT Fri Jun 3 2022

An active and wet long term period continues.

The upper level pattern continues to have a mainly zonal or upper
level northwest flow across the region through the extended
period. Several upper level disturbances move through the extended
period. This will allow several periods of precipitation across
the region. An upper level trough moves through late Tuesday into
next Wednesday.

At the surface on Monday a surface low pressure is across
southeast MT with a stationary boundary across se MT southeast to
eastern WY/eastern CO. On Monday a surface cold front is across
MI southwest to central MO and southwest to southern Kansas. By
Tuesday the cold front is currently projected to be across the OH
valley southwest to southern Oklahoma and into TX panhandle region.
A surface low pressure is projected to be across southwest
Nebraska with a stationary boundary across southwest Nebraska and
into eastern CO/western KS. By Wednesday surface High pressure
was building into the Mountain West and into the Central Plains by
Thursday. By Friday another surface low is projected to develop
across eastern CO/western KS region with a warm front across south
central KS.

Afternoon High Temperatures are currently projected to be in the
80s on Monday. By Tuesday and Wednesday afternoon high
temperatures decrease to mainly in the 70s. By Thursday and Friday
they warm back up in the upper 70s to middle 80s. Overnight lower
temperatures will range from the upper 40s to upper 50s.

Concerned about the extended forecast with precipitation amounts
as we could quickly go from drier conditions to worried about
some flooding potential over the next week. Currently the Tri-
State Region just misses the excessive rainfall forecast by
Weather Prediction Center that ends Monday morning. Expecting
several periods of showers and storms in the extended. In addition
to the rainfall concerns also concerned about severe weather
potential during the extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 459 PM MDT Fri Jun 3 2022

For KGLD, mainly VFR conditions through the forecast period.
There will be VCTS from 01z-06z Saturday that may reduce
conditions, but no storms currently at time of forecast. Winds,
south-southwest 10-20kts through 19z Saturday, then southeast
around 10kts. By 20z, becoming east.

For KMCK, mainly VFR conditions through the forecast period.
There will be VCTS from 01z-09z Saturday that may reduce
conditions, but no storms currently at time of forecast. Winds,
south-southeast around 15-25kts through 08z Saturday, then 10kts.
By 20z, east-southeast around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...EH
AVIATION...JN
Hazardous weather outlook, Jun 3, 4:23 PM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
423 PM MDT Fri Jun 3 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
423 PM MDT Fri Jun 3 2022 /523 PM CDT Fri Jun 3 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Severe Thunderstorm Watch #305 is in effect until 10pm MDT/11pm CDT
for the following counties in Kansas: Cheyenne, Sherman, Wallace,
Greeley, Logan and Wichita. The primary hazards will be wind gusts
to 60 mph and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a Marginal Risk of severe thunderstorms along and east of a
line from Abarr, Colorado to Tribune, Kansas. Strong to potentially
severe thunderstorms are anticipated to move into the risk area from
4 PM MDT (5 PM CDT) through 11 PM MDT (midnight CDT). The primary
hazards appear to be wind gusts to 60 mph and hail to the size of
quarters.

There is a Marginal Risk of severe thunderstorms along and east of a
line from Wray to Arapahoe, Colorado to Tribune, Kansas Sunday
afternoon and evening. The primary hazards appear to be wind gusts
to 60 mph and hail to the size of quarters.

Daily chances for showers and thunderstorms exists Monday through
Thursday. The threat for heavy rainfall exists Monday afternoon and
night then again on Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required may be required. Any wind or hail
reports would be greatly appreciated. Please do so safely.

In the hours before

Local storm report, Jun 3, 4:32 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 SSW VERNON            39.89N 102.30W
06/03/2022  M0.25 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER WAS TRAVELING SOUTH INTO STORM. THEY
            WERE ON THE VERY NORTHERN EDGE WHEN REPORT
            GIVEN.

&&
Local storm report, Jun 3, 5:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 ESE WILD HORSE        38.78N 102.92W
06/03/2022  E0.25 INCH       CHEYENNE           CO   TRAINED SPOTTER

            REPORTED PEA SIZED HAIL. WINDS BECAME CALM
            AS THE STORMS MOVED THROUGH.

&&

KAK
Local storm report, Jun 3, 5:19 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             KIT CARSON              38.76N 102.79W
06/03/2022  M0.70 INCH       CHEYENNE           CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME SIZED HAIL AND
            HEAVY RAINFALL IN THE TOWN OF KIT CARSON.

&&

KAK
Local storm report, Jun 3, 5:26 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 SSW KIT CARSON        38.69N 102.82W
06/03/2022  M0.25 INCH       CHEYENNE           CO   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND 0.5
            INCHES OF RAINFALL SO FAR.

&&

KAK
Local storm report, Jun 3, 5:36 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             5 SSE KIT CARSON        38.69N 102.78W
06/03/2022  M1.00 INCH       CHEYENNE           CO   LAW ENFORCEMENT

            DISPATCH RELAYED A REPORT OF HEAVY RAIN WITH
            HAIL UP TO THE SIZE OF QUARTERS AROUND MILE
            MARKER 129 ON HIGHWAY 287.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:54 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 3, 4:15 PM MDTSevere Thunderstorm WarningGLDYuma60 min
Jun 3, 4:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Jun 3, 5:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 3, 5:31 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson29 min
Jun 3, 5:39 PM MDTTornado WarningGLDCheyenne36 min
Jun 3, 5:53 PM MDTSevere Thunderstorm WarningGLDYuma67 min
Jun 3, 5:55 PM MDTSevere Thunderstorm WarningGLDCheyenne35 min
Jun 3, 5:58 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.